Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 210, NWS Denver/Boulder, CO

September 16, 2011Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 16, 2011, 3:21 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 3:21 PM MDT (21:21 UTC)
Expired
Sep 16, 2011, 3:50 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 42 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS55 KBOU 162121
SVRBOU
COC039-073-162200-
/O.NEW.KBOU.SV.W.0210.110916T2121Z-110916T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
321 PM MDT FRI SEP 16 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WEST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL LINCOLN COUNTY...
  OR 36 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3871 10405 3893 10405 3897 10390 3872 10390
TIME...MOT...LOC 2121Z 306DEG 10KT 3883 10403
WIND...HAIL <50MPH 1.00IN

$$
2 follow-up statements
500 
WWUS55 KBOU 162136
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT FRI SEP 16 2011

COC039-073-162200-
/O.CON.KBOU.SV.W.0210.000000T0000Z-110916T2200Z/
LINCOLN CO-ELBERT CO-
336 PM MDT FRI SEP 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL ELBERT AND EXTREME WEST CENTRAL LINCOLN COUNTIES...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL LINCOLN COUNTY...OR
36 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
WARNED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3871 10405 3893 10405 3897 10390 3872 10390
TIME...MOT...LOC 2136Z 306DEG 10KT 3881 10399
WIND...HAIL <50MPH 1.00IN

$$
181 
WWUS55 KBOU 162150
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT FRI SEP 16 2011

COC039-073-162200-
/O.CAN.KBOU.SV.W.0210.000000T0000Z-110916T2200Z/
LINCOLN CO-ELBERT CO-
350 PM MDT FRI SEP 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELBERT AND
EXTREME WEST CENTRAL LINCOLN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAIN AND SMALL HAIL 
CAN STILL BE EXPECTED WITH THIS WEAKENING STORM. 

LAT...LON 3871 10405 3893 10405 3897 10390 3872 10390
TIME...MOT...LOC 2150Z 306DEG 10KT 3879 10395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:43 PM MDT, 38 minutes earlier.

Area forecast discussion, Sep 16, 2:43 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
243 PM MDT FRI SEP 16 2011

.SHORT TERM...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE STATE
THIS EVENING. BEST LIFT AND GREATEST INSTABILITY WILL BE OVER THE
HIGH COUNTRY AND SOUTHERN COLORADO. THIS WILL RESULT IN THE BEST
CHANCE OF SHOWERS AND STORMS BEING OVER THE MOUNTAINS AND SOUTH OF
INTERSTATE 70. AIRMASS OVER THE NORTHEAST CORNER OF THE STATE IS
STABLE AND DO NOT EXPECT ANY ACTIVITY HERE. THE SHOWERS AND STORMS
WILL COME TO AN END LATE THIS EVENING AS THE WAVE EXITS THE STATE.
ENOUGH LOW LEVEL MOISTURE WILL LINGER OVER EASTERN COLORADO TO
LIKELY SEE ANOTHER ROUND OF FOG LATE TONIGHT OVER FAR EASTERN
COLORADO.

A SECOND DISTURBANCE MOVING INTO THE STATE AFTER MIDNIGHT WILL HELP
PRODUCE ANOTHER ROUND OF SHOWERS IN THE MOUNTAINS. AS THE WAVE MOVES
EAST ON SATURDAY...THE CHANCE FOR SHOWERS AND AFTERNOON
THUNDERSTORMS WILL SHIFT EAST. A DOWNSLOPE FLOW ALONG THE URBAN
CORRIDOR WILL KEEP CHANCES FOR MOISTURE LOW. THE EASTERN PLAINS WILL
SEE MORE ACTIVITY DURING THE AFTERNOON WITH THEM BEING FURTHER AWAY
FROM THE DOWNSLOPE. HIGHS ON SATURDAY WILL BE CLOSE TO TODAY'S
READINGS.

.LONG TERM...SHORTWAVE IN NORTHWEST FLOW ALOFT MOVES ACROSS AREA
SATURDAY EVENING. SOME LINGERING ASCENT ASSOCIATED WITH THE WAVE
AS NOTED BY QG VERTICAL VELOCITY PROGS. BOTH NAM AND GFS INDICATE
CAPES AROUND 1000 J/K ALONG EASTERN COLORADO BORDER EARLY IN THE
EVENING...LESS FURTHER WEST. WILL MAINTAIN THE SLIGHT CHANCE OF
STORMS FOR THE EVENING...WITH THE HIGHER POPS EASTERN BORDER AREAS.
SUBSIDENCE TO SPREAD ACROSS THE AREA BY MIDNIGHT...SO NO POPS/WX
OVERNIGHT. NORTHWEST FLOW ALOFT PERSISTS THROUGH TUESDAY AS UPPER
RIDGE REMAINS OVER SOUTHWEST UNITED STATES. MODEL FORECAST SOUNDINGS
SHOW MINIMAL CAPE ACROSS REGION SUNDAY AND MONDAY...MAINLY OVER THE
HIGHER TERRAIN...WITH MID LEVEL CAP PERSISTING OVER PLAINS. SO...
ONLY WEAK CONVECTION EXPECTED DURING THE AFTERNOON AND EVENING OVER
THE MOUNTAINS AND FOOTHILLS BOTH SUNDAY AND MONDAY...NONE FOR
PLAINS. BOTH GFS AND DGEX MODELS CONTINUE TO INDICATE SHORTWAVE
MOVING ACROSS THE AREA SOMETIME LATE MONDAY INTO TUESDAY. GFS ALSO
SHOWS SURFACE FRONT ACROSS PLAINS TUESDAY MORNING. GFS QG VERTICAL
VELOCITY PROGS SHOW SOME ASCENT WITH THE WAVE...ENOUGH PERHAPS FOR A
BETTER CHANCE FOR CONVECTION ACROSS THE ENTIRE CFWA...PARTICULARLY
IN THE FAVORED UPSLOPE AREAS. BUT GFS FORECAST SOUNDINGS INDICATE
LIMITED CAPE ACROSS AREA ALONG WITH THE PERSISTENT MID LEVEL CAP.
WILL LIMIT THE POP CHANCES FOR THE HIGHER TERRAIN AND ALONG THE
PALMER DIVIDE TUESDAY AFTERNOON AND EVENING. TEMPERATURES TO HOVER
AROUND NORMALS...ROUGHLY IN THE 70S ACROSS PLAINS. VALUES COULD BE
SLIGHTLY COOLER TUESDAY BEHIND FRONT...NOT ENOUGH TO DROP BELOW
NORMAL.

FOR THE LATTER DAYS WEDNESDAY THROUGH FRIDAY...MODELS BUILD UPPER
RIDGE ACROSS COLORADO...WITH A DRY...STABLE AIRMASS OVER CFWA.
CHANCES FOR ANY CONVECTION ALMOST NON EXISTENT. TEMPERATURE AND
THICKNESS PROGS SUGGEST HIGHS ACROSS PLAINS COULD REACH THE 80S.
WILL KEEP HIGHS AROUND 80 AT THIS TIME.

&&

.AVIATION...ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
MID EVENING. THE BEST CHANCE FOR CONVECTION WILL BE SOUTH OF KDEN
WITH KAPA HAVING THE BEST CHANCE AT SEEING A THUNDERSTORM. LOW LEVEL
MOISTURE WILL LINGER OVER THE EASTERN PLAINS TONIGHT. EXPECT ANOTHER
ROUND OF FOG AND LOW CLOUDS OVER FAR EASTERN COLORADO. DO NOT EXPECT
THE FOG AND LOW CLOUDS TO MAKE IT TO KDEN.

&&

.HYDROLOGY...ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE AREA
THROUGH THIS EVENING. MOST OF THE ACTIVITY WILL REMAIN SOUTH OF
I-70. BRIEF MODERATE TO HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS.
THE WEAK NATURE OF THE STORMS COMBINED WITH A STORM MOVEMENT OF
15-20 KNOTS WILL KEEP THE THREAT FOR FLASH FLOODING LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....D-L
AVIATION...MEIER
Hazardous weather outlook, Sep 16, 11:03 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT FRI SEP 16 2011

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT FRI SEP 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOR THIS AFTERNOON...THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND FOOTHILLS AND OVER THE PALMER
DIVIDE. OVER NORTHEAST COLORADO...THERE WILL BE A A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS MAY PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
BEST CHANCE FOR SHOWERS AND STORMS WILL BE ALONG AND SOUTH OF
INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS SATURDAY THROUGH WEDNESDAY...WITH ONLY A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE PLAINS ON SATURDAY.
DRY CONDITIONS WILL THEN PREVAIL ACROSS THE ENTIRE FORECAST AREA
WEDNESDAY AND THURSDAY. TEMPERATURES WILL BE SLIGHTLY ABOVE SEASONAL
NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/D-L

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.